Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 3, 2021, 4:55 PM EDT for Wayne County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 4:55 PM EDT (20:55 UTC)
- Expired
- May 3, 2021, 5:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 60 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
973
WWUS82 KRAH 032055
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
455 PM EDT Mon May 3 2021
NCZ078-032130-
Wayne NC-
455 PM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY UNTIL
530 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jason, or 9 miles northeast of Goldsboro, moving east at 40 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Fremont, Pikeville, Eureka and Nahunta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3537 7781 3547 7808 3559 7801 3558 7782
3543 7783 3540 7780
TIME...MOT...LOC 2055Z 255DEG 34KT 3545 7782
$$
JDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 3, 3:55 PM EDT, 1 hour earlier.
Area forecast discussion, May 3, 3:55 PM EDT, 1 hour before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 355 PM EDT Mon May 3 2021 .SYNOPSIS... An upper level disturbance will trigger showers and thunderstorms across the region through this evening. A cold front will approach the area from the west late Tuesday and move across the region on Wednesday afternoon and evening. High pressure will briefly extend into the region on Thursday before developing low pressure moves northeast along the coast late Thursday and Friday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 300 PM Monday... ...Tornado Watch in effect through 7pm across the Southern Piedmont... Latest surface analysis shows a warm front lifting north across the Chesapeake Bay with a moist and unstable airmass now present across central NC. Surface dew points have climbed into the upper 60s to around 70 in most areas. This airmass is presently weakly to moderately unstable with MLCAPE values ranging around or above 500 J/Kg across the western Piedmont to to over 1500 across the Coastal Plain. A mid level trough across the OH and TN Valleys this morning is spreading a belt of 50+ kts of flow across the western Carolinas with 0-6km bulk shear values ranging between 35 and 45 kts across much of central NC. A tornado watch remains in effect for the southern Piedmont through 7pm in a region with stronger shear and where at least one, mini supercell was moving across the area this afternoon. NWP guidance and radar trends continue to support one last larger area of showers and thunderstorms in a large band will sweep east across most of central NC this afternoon. This convection is supported primarily by the upper trough lifting across the TN Valley and southern Appalachians. This particular band is the primary severe weather threat and as it progresses east it will enter a region with greater instability but with a slight decrease in deep layer shear with a tendency for veering surface winds. Messy storm structure is expected with a combination of clusters, a few supercells and perhaps a tendency to grow upscale into more of a linear feature. With the environment and storm structure, all hazards are on the table. The convection will push east and exit the CWA by mid evening with fairly quiet weather overnight. Lows tonight will range in the mid 60s to around 70. -Blaes && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... As of 335 PM Monday... Transient short wave ridging will move into the Carolinas on Tuesday morning and then exit the area by midday as a deeper trough sharpens across the TN Valley and Deep South late Tuesday afternoon and Tuesday night. After areas of morning stratus mix out, some sunshine combined with morning low level thickness values around 1400m will support highs in the mid 80s in the western Piedmont to around 90 across the eastern Piedmont and Coastal Plain. Still a chance that highs under perform given morning stratus and increasing high clouds during the afternoon but guidance has been consistent and steadfast. Expect areas of convection to develop across the TN Valley on Tuesday afternoon then will spread into western NC during the late afternoon/evening and try to skirt into central NC during the evening. Given the diminishing upper support and decreasing instability, expect the storms to decrease in coverage and intensity as they threaten central NC. Otherwise, expect mainly dry conditions although a widely scattered shower or storm is possible in the weakly forced, weak to moderately unstable air mass. Regardless of convection, expect the boundary layer to stir overnight with mild lows in the upper 60s to lower 70s. -Blaes && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 330 PM Monday... A positively-tilted trough, associated with a nearly stationary upper-level low over northern Ontario, will push east across NC on Wednesday, then a surface cold front will move across the region Wednesday night. Dewpoints in the low to mid-60s, combined with with weak to moderate shear, will be sufficient enough to help generate some thunderstorms ahead of the cold front. SPC currently has the region under a level 1/5, Marginal Risk, of severe storms. Most showers/thunderstorms should exit east out the Coastal Plain by late Wednesday evening. Cold air advection will be in full swing Thursday as surface high pressure builds into the mid-Mississippi Valley. Highs in the low to mid-80s Wednesday will drop into the upper 60s to mid-70s on Thursday with dry weather across the area. Dewpoints in the 30s and 40s will make it noticeably more comfortable. Another upper-trough, associated with the Ontario low, will move across the area late Thursday and increase precipitation chances again for central NC, however differences in the model solutions keep confidence low on the details. Additionally, models are showing a surface low developing off the NC coast and helping to generate precipitation on Friday, but the GFS and ECMWF continue to disagree on the details. All currently do agree that precip should exit the region by Friday evening. Surface high pressure will build from the southeast Saturday to near Bermuda by Sunday. This will shift surface flow back to southerly by Saturday night, and advect a warmer and more moist airmass across central NC for early next week. Mostly zonal flow will remain aloft for the weekend, then flow could turn southwesterly as the next upper trough approaches the region for Monday. Given this system is still 7 days out, confidence in the details remain low, especially with the GFS and ECMWF ensembles holding on to more zonal flow through the period. High in the 70s Saturday will quickly increase to the 80s on Sunday, then increase a few more degrees and approach 90 for some areas on Monday. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 225 PM Monday... Scattered to numerous showers and thunderstorms will move across central NC this afternoon and early this evening as an upper level trough moves across the Carolinas. Some storms may be strong to severe with damaging winds and hail. The convection should taper off by around or just after 20Z at KINT/KGSO, 23Z at KRDU and 00Z at KRWI and KFAY. After the storms push east a period of VFR conditions is expected later this evening. Late tonight, after 06-08Z, areas of MVFR to locally IFR stratus may develop especially across the Triad and Coastal Plain locations. LLWS conditions are possible after 04z as well with the arrival of a 35-45 kt southwesterly jet at 2-3kt feet. Given the potential for the boundary layer to be mixed, opted to exclude it from the TAFs for now. Low stratus should mix out by around mid to late late morning on Tuesday yielding VFR conditions into Tuesday afternoon. Looking beyond 18Z Tuesday, VFR conditions and fair weather will give way to another chance of scattered showers and storms late Tuesday afternoon and evening as a cold front approaches. Another chance of mainly afternoon and evening storms is possible Wednesday as the front moves across the area. Fair weather returns on Thursday before a potential low pressure system provides a chance of unsettled weather late Thursday into Friday. -Blaes && .CLIMATE... Record low min temperatures for 5/4 and 5/5: GSO: 65 (2019) on 5/4 and 65 (2019) on 5/5 RDU: 68 (1938) on 5/4 and 67 (1950) on 5/5 FAY: 68 (1942) on 5/4 and 68 (2012) on 5/5 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...JJT AVIATION...Blaes
Hazardous weather outlook, May 3, 4:50 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 450 PM EDT Mon May 3 2021 NCZ007>011-024>028-040>043-073>078-083>086-088-089-042100- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 450 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms across the eastern Piedmont, Coastal Plain and Sandhills through early this evening. Damaging wind gusts over 60 mph and hail bigger than quarters are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong to possibly severe thunderstorms are possible late Tuesday into Tuesday evening, and again on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>023-038-039-042100- Forsyth-Guilford-Alamance-Davidson-Randolph- 450 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong to possibly severe thunderstorms are possible late Tuesday into Tuesday evening, and again on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 11:52 AM EDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1152 AM EDT Mon May 3 2021
NCZ022>024-039-031645-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
1152 AM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...NORTHWESTERN
ORANGE...NORTHEASTERN RANDOLPH AND SOUTHERN GUILFORD COUNTIES UNTIL
1245 PM EDT...
At 1152 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Randleman, moving northeast at 40 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, High Point, Burlington, Graham, Hillsborough, Randleman,
Mebane, Elon, McLeansville and Archdale.
LAT...LON 3625 7940 3624 7922 3605 7908 3575 7987
3594 7999 3625 7941
TIME...MOT...LOC 1552Z 243DEG 36KT 3594 7976
JJTSpecial weather statement, May 3, 12:57 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1257 PM EDT Mon May 3 2021
NCZ009>011-026>028-042-043-078-089-031800-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Sampson NC-Vance NC-
Warren NC-Halifax NC-Wayne NC-Wilson NC-
1257 PM EDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...SOUTHEASTERN
VANCE...SOUTHERN WARREN...NASH...CENTRAL SAMPSON...EDGECOMBE...
HALIFAX...WILSON...EASTERN JOHNSTON AND FRANKLIN COUNTIES UNTIL 200
PM EDT...
At 1257 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 11 miles northeast of
Louisburg to 8 miles northwest of Fremont to 10 miles south of
Clinton. Movement was east at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Rocky Mount, Goldsboro, Roanoke Rapids, Tarboro, Clinton, Nashville,
Louisburg, Halifax, Wilson and Mount Olive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3648 7765 3642 7756 3634 7759 3630 7755
3577 7751 3557 7782 3538 7780 3518 7783
3515 7789 3519 7802 3519 7816 3486 7816
3482 7847 3488 7852 3556 7826 3580 7829
3583 7826 3589 7830 3631 7836 3650 7780
TIME...MOT...LOC 1657Z 248DEG 23KT 3624 7818 3560 7811 3485 7837
JJTSpecial weather statement, May 3, 1:57 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
157 PM EDT Mon May 3 2021
NCZ011-028-031830-
Edgecombe NC-Halifax NC-
157 PM EDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN EDGECOMBE AND
SOUTHEASTERN HALIFAX COUNTIES UNTIL 230 PM EDT...
At 157 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles east of Halifax to
6 miles southeast of Tarboro. Movement was northeast at 30 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Tarboro, Halifax, Scotland Neck, Princeville, Hobgood, Conetoe,
Speed, Leggett and Tillery.
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3581 7742 3580 7747 3574 7756
3633 7760 3634 7759 3630 7755 3632 7744
3626 7741 3624 7738 3621 7738 3616 7727
3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 1757Z 233DEG 25KT 3628 7746 3584 7749
JJTSpecial weather statement, May 3, 2:26 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
226 PM EDT Mon May 3 2021
NCZ039-073>075-031915-
Stanly NC-Randolph NC-Montgomery NC-Moore NC-
226 PM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...
MONTGOMERY...SOUTHERN RANDOLPH AND EASTERN STANLY COUNTIES UNTIL 315
PM EDT...
At 225 PM EDT, Doppler radar was tracking a strong thunderstorm near
Badin Lake, moving east at 40 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Albemarle, Troy, North Carolina Zoo, Badin Lake, Biscoe, Seagrove,
Norwood, Badin, Mount Gilead and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 PM EDT for central North
Carolina.
LAT...LON 3548 8026 3551 8019 3551 8007 3555 8006
3571 7962 3530 7954 3519 8022
TIME...MOT...LOC 1825Z 259DEG 34KT 3538 8003
AS/JJTSpecial weather statement, May 3, 4:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
455 PM EDT Mon May 3 2021
NCZ078-032130-
Wayne NC-
455 PM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY UNTIL
530 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jason, or 9 miles northeast of Goldsboro, moving east at 40 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Fremont, Pikeville, Eureka and Nahunta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3537 7781 3547 7808 3559 7801 3558 7782
3543 7783 3540 7780
TIME...MOT...LOC 2055Z 255DEG 34KT 3545 7782
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:48 AM EDT | Special Weather Statement | RAH | Forsyth | 57 min |
| May 3, 11:52 AM EDT | Special Weather Statement | RAH | Alamance, Orange | 53 min |
| May 3, 12:57 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Halifax, Nash, Sampson, Warren and 2 more | 63 min |
| May 3, 1:57 PM EDT | Special Weather Statement | RAH | Edgecombe | 33 min |
| May 3, 2:26 PM EDT | Special Weather Statement | RAH | Montgomery | 49 min |
| May 3, 2:32 PM EDT | Tornado Warning | RAH | Montgomery, Moore, Randolph | 32 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.